Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

May 9, 2003Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 2003, 8:46 PM EDT for Pitt County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 8:46 PM EDT (00:46 UTC)
Expired
May 9, 2003, 9:15 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS52 KMHX 100046
SVRMHX
NCC147-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
846 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF RENSTON...OR ABOUT 10
  MILES NORTHEAST OF SNOW HILL...MOVING SOUTHEAST AT 30 MPH. GOLF
  BALL SIZED HAIL AND WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AYDEN...AND WINTERVILLE AROUND 855 PM EDT
  SHELMERDINE AROUND 910 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR GOLF BALL SIZED HAIL AND WINDS IN EXCESS OF 70 MPH. PEOPLE
OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3566 7754 3557 7761 3534 7734 3551 7717

20

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:51 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 9, 3:51 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT FRI MAY 9 2003

BASED ON LATEST RADAR AND STLT TRENDS...WILL UP POPS THIS EVE TO
LIKELY OVER NERN ZONES WITH CHC REST OF AREA. BOW-SHAPED LINE MOVING
INTO SE VA WOULD PLOW THROUGH COUNTIES NEAR ALBEMARLE SOUND AND NRN
OUTER BANKS AROUND 21-23Z WITH PSBL SVR.

MODELS INDICATE SIMILAR CONDITIONS FOR SAT AFTN/EVE...THEN COLD
FRONT MOVING THROUGH SUN NIGHT. WILL CONTINUE CHC POPS FOR THESE
PERIODS...AND LET LATER SHIFTS ADJUST AS CONDITIONS BECOME MORE
CERTAIN.

MON-WED PERIOD LOOKS DRY AND COOLER...AND AGREE WITH CONSENSUS IN
NOT BUYING GFS SOLUTION FOR END OF WEEK.

CONSENSUS MOS FOR TEMPS IN SHORT TERM.

MARINE:  BOUNDARY HAS MOVED NORTH OF THE CWA WITH SW FLOW PREVAILING
ACROSS THE REGION...WITH WIND SPEEDS IN THE 15 TO 20 KT RANGE.
SPEEDS SHOULD DECREASE SLIGHTLY TONIGHT AND CONTINUE THRU SAT. SW
FLOW WILL INCREASE SAT NIGHT INTO SUN AS PRESS GRADIENT TIGHTENS
AHEAD OF NEW STRONGER COLD FRONT APPROACHING FROM THE WEST. SCA
CONDITIONS POSSIBLE BY SUN MORNING. HIGH PRES BUILDING IN MON THRU
WED WITH DECREASING WINDS AND SEAS.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, May 9, 4:15 AM EDT, 16 hours 31 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY THIS
AFTERNOON...SOME COULD BE SEVERE WITH THE MAIN THREAT STRONG AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOME THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY THEN NOT AGAIN
UNTIL THURSDAY. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD
BE SEVERE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

12

In the hours before

Special weather statement, May 9, 5:47 PM EDT, 2 hours 59 minutes before
NCZ029-045>047-081-103-092245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL
645 PM EDT...

AT 547 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH
OF COLUMBIA TO 48 MILES NORTHWEST OF WILLIAMSTON...OR FROM ELIZABETH
CITY TO 6 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 620 PM EDT...MANTEO
AT 630 PM EDT...PLYMOUTH AT 635 PM EDT...WILLIAMSTON AT 640 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNS HARBOR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, May 9, 6:39 PM EDT, 2 hours 7 minutes before
NCZ029-045>047-080-081-092345-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
639 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 745 PM
EDT...

AT 639 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES EAST OF
COLUMBIA TO 18 MILES NORTHWEST OF WILLIAMSTON...OR FROM 12 MILES EAST
OF COLUMBIA TO 12 MILES EAST OF SCOTLAND NECK...MOVING SOUTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 710 PM
EDT...ENGELHARD AT 735 PM EDT...SWANQUARTER AT 740 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...MANNS
HARBOR AND PLYMOUTH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Local storm report, May 9, 8:02 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    ROPER                     NC   0.88 IN HAIL
05/09/03   WASHINGTON                     PUBLIC REPORT.

0642 PM    2NE PLYMOUTH              NC   TORNADO
05/09/03   WASHINGTON                     REPORTED BY WASHINGTON
                                          SHERIFFS OFFICE.

0650 PM    ROPER                     NC   WIND DAMAGE
05/09/03   WASHINGTON                     A FEW TREES DOWN.PUBLIC
                                          REPORT.

0715 PM    FAIRFIELD                 NC   1.75 IN HAIL
05/09/03   MAINLAND HYDE                  REPORTED BY MAINLAND HYDE
                                          SHERIFFS OFFICE.

0720 PM    SWANQUARTER               NC   1.75 IN HAIL
05/09/03   MAINLAND HYDE                  PUBLIC REPORT.
Local storm report, May 9, 8:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
841 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    OCRACOKE                  NC   1.00 IN HAIL
05/09/03   OUTER BANKS HYDE               PUBLIC REPORT.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:05 PM EDTSevere Thunderstorm WarningMHXPitt40 min
May 9, 8:13 PM EDTSpecial Marine WarningMHX62 min
May 9, 8:13 PM EDTSpecial Marine WarningMHX62 min
May 9, 8:31 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico29 min
May 9, 8:34 PM EDTSevere Thunderstorm WarningMHXGreene26 min
May 9, 8:43 PM EDTTornado WarningMHXGreene32 min
May 9, 9:11 PM EDTSevere Thunderstorm WarningMHXCraven34 min
May 10, 7:58 PM EDTSevere Thunderstorm WarningMHXMartin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.